Pharmaceutical

Man says Androgel testosterone treatment caused his heart attack

androgel pump 435x435 Man says Androgel testosterone treatment caused his heart attackCharles Littleton of Douglasville, Ga., was active all his life, but when he reached his 50s, fatigue set in. He just wasn’t the man he used to be. That’s when he saw a commercial for Androgel, a synthetic testosterone that advertised it could improve symptoms associated with so-called “Low T,” such as low libido, weight gain, fatigue and muscle loss. He made an appointment with his doctor, who readily prescribed him the drug.

Nine months later, Littleton suffered a heart attack. A lesion was found in his right coronary artery. On a hunch, Littleton got off the testosterone supplement, and then started doing some research. What he learned was shocking. Three different studies had linked testosterone replacement therapy with an increased risk of heart attacks, strokes and death.

Littleton has filed a lawsuit against the maker of Androgel alleging the company was aware of the studies that linked cardiovascular problems with testosterone treatments but refused to warn doctors or patients. Littleton says he would have never taken the drug had he been warned of the risks associated with it.

Littleton’s is one of hundreds lawsuits filed against the makers of testosterone treatments  including Androgel, Axiron and Testim, claiming injuries and death from use of the drugs.

Earlier this year, the Food and Drug Administration (FDA) launched an investigation into the safety of the drugs, which resulted in new warnings for venous blood clots. An FDA advisory panel also recommended adding information about clinical trials that showed an increased cardiovascular risk with the drugs. The panel also urged that stronger language be used on the drug’s packaging to explain that testosterone supplements should only be used if blood tests indicate that testosterone levels are too low because of injury or disease as inappropriate use of the drugs could increase the risk of serious side effects.

Source: WSTB